Hydrocodone Overdose – Symptoms, Dose, Treatment


Hydrocodone is an opioid narcotic that is used to treat severe pain. It is usually prescribe by physician as a pain reliever medication. Person taking this drug can feel relief of the pain they felt. It can also give calmness and feelings of “high” or euphoria. In most cases it is considered as safe medication since it requires prescription. However, in the long run a person or patient can develop drug tolerance leading them to take much higher dosage over the recommended level. They are now experiencing overdose if continuously done.


Hydrocodone overdose happens when a person abusively taking the drug even without experiencing pain. This kind of drug overdose incidence needs immediate medical treatment. In some countries in the world this is one of the most abusive prescribe medication. The over dosage equivalent of this drug are like heroin, marijuana, methamphetamine and cocaine.

Signs and Symptoms

Hydrocodone overdose gives this signs and symptoms that the addictive person may experience. These are:


  • Nausea and vomiting, Diarrhea
  • Cold clammy skin
  • Hepatotoxicity (the most important to be monitored)
  • Drowsiness (can lead to coma and later on death), Confusion
  • Decrease blood pressure
  • Jaundice, Loss of appetite, Dark colored urine
  • Excessive sweating
  • Bradycardia
  • Irritability, Cyanosis, Seizures
  • Low blood sugar level
  • Numbness
  • Stomach pain
  • You can see white in the eyes, Pupil constriction (the first sign you can observe)
  • Dizziness, Lethargy, Weakness

Due to the high dose of this drug, hepatic damage is being monitored. The liver gets overwhelmed because it cannot strain the super high dose of the drug making it mix with blood and stay in the blood stream. Physician immediately avoids this one so that no further complications will appear and happen.

Treatment of Hydrocodone Overdose

  • Prompt and proper treatment must modify to treat the overdose. The treatment includes:
  • First, check the pupil dimension of the patient for severe constriction
  • Bring patient to a nearest hospital for further evaluation
  • For breathing difficulty administer oxygen 1-2 liters
  • Activated charcoal is given immediately to halter the overdose
  • The patient must be referred to toxicology department to detoxify overdose intake
  • Naloxon (Narcan)is given as an antidote for this drug overdose
  • Symptomatic treatment is also done to vanish the signs and symptoms of overdose
  • Supportive approach is very important so that the patient may not feel alone and secured with his family’s side
  • Proper regular check-up should be done to ensure the patient is completely safe and free of overdose

Recommended Dose and Dosage

The recommended dose and dosage of this medication is strictly followed to avoid drug tolerance. There are specifications indicated because this drug is so strong. For that person who can’t easily tolerate opiates they should only consume 40mg a day and must not exceed. Yet the therapeutic level for those who can tolerate well is 500mg in one whole day. This kind of drug is famous in the market under several brand names. Those are Vicodin, Lorcet, Norco and Lortab. This is also available in combination with acetaminophen under the famous brand name Tylenol.



Recommendation

Building up tolerance should be avoided in this drug. As I mention earlier, tolerance really requires higher dosage to achieve the benefit of hydrocodone drug. People who are prescribing with this drug should ask their health care provider to discuss the dos and don’ts. The ideal recommended therapeutic level must be strictly follow and if ever you feel unwanted feelings you must immediately notify your physician. Awareness and knowledge must practice and this medicine should not abruptly stop because it can lead to another condition which is the hydrocodone withdrawal symptoms.

People new to this drug will count 30 days to see if there are any signs and symptoms felt. In the United States almost every month they face problems of hydrocodone overdose. Emergency rooms in the states always cater this kind of problems. The stopping of this medication is slowly tapered until such time that the patient is 100% medication free. Always remember, if you don’t want to die slowly, do not overdose in this drug. You should think the benefits and outweighs the risks.

References:
http://www.allaboutcounseling.com/library/hydrocodone-overdose/
http://www.ask.com/question/hydrocodone-overdose
http://hydrocodonewithdrawal.net/hydrocodone-overdose/
http://www.uatests.com/drug-information/oxycodone-hydrocodone.php

Similar Posts:


Leave a Reply

Your email address will not be published.